Nebraska, 2019

Blizzard and Winter Weather in Nebraska, April 11, 2019

April 11, 2019 · NWS OAX · 3 events in 3 counties and zones

Another very strong spring storm moved through the Plains bringing rain, severe thunderstorms, and heavy snow to the region. Highest snowfall amounts were in northeast Nebraska, with a rain/snow mix along Interstate 80, but little accumulation this far south.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Another very strong spring storm moved through the Plains bringing rain, severe thunderstorms, and heavy snow to the region. Highest snowfall amounts were in northeast Nebraska, with a rain/snow mix along Interstate 80, but little accumulation this far south. Northerly winds also gusted 35 to 60 mph which created areas of blowing snow and blizzard conditions in extreme northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 10, 10:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 10, 10:59 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1159 PM CDT Wed Apr 10 2019

.SHORT TERM...(Tonight through Saturday)
Issued at 330 PM CDT Wed Apr 10 2019

The main forecast concerns are potential for severe storms this
evening into early tonight for parts of the area, then rain
changing to snow in parts of northeast Nebraska later. Will keep
the Blizzard Warning and Winter Weather Advisory areas, plus the
Wind Advisory areas unchanged from earlier today.

System was continuing to organize over the High Plains. At 12Z
this morning, there was an area of 12 hour height falls of up to
near 200 meters at 500 mb back over the Four Corners region. This
was supported by a 300 mb jetstreak of about 120 knots over the
southern parts of CA and AZ. There was also another jet streak of
about 120 knots over the western Great Lakes region. There was a
large thermal contrast noted at 850 mb from KS to SD. Surface
analysis at 3 pm showed a couple of surface lows of around 987 mb.
One was over the far western part of the OK panhandle and the
other was just west of Dodge City, KS. A warm front extended up
into southeast NE where Falls City had reached 79 degrees. There
also appeared to be another old front that was trying to wash out
just a bit farther north.

The surface low will continue to track northeast, likely into
southeast NE by daybreak Thursday morning. Convection allowing
models continue to show some scattered storms developing and
moving quickly through parts of eastern NE and then into western
IA before midnight. Main threat should be hail, with some chance
that storms could produce damaging winds if they can bring down
some of the higher momentum air from the mid and upper part of the
boundary layer. There does appear to be a short window where a
weak tornado or two could develop as storms cross the boundaries
over southeast NE.

Then later tonight we expect the most coverage of precipitation
to stay over northeast NE. There are several model solutions that
bring more widespread precipitation to the area, but those were
not give a large amount of weight. We do expect at least of mix of
rain and snow in parts of northeast NE later tonight with the
highest chances for accumulation prior to 12Z Thursday in western
Knox county.

Snow potential will slide eastward across northeast NE during the
day Thursday, as the surface low moves into northwest IA by early
Thursday evening. Highest potential for snow accumulation is along
or west of a line from David City to Wayne. Accumulations up to
around 3 or 4 inches may occur in Knox and possibly far northern
Antelope county. We will need to monitor this because we have a
very tight gradient forecast for the heavy snow versus light snow.
Some light snow or a mix may linger into Friday with mostly just
trace amounts.

Weak high pressure at the surface will build in behind the system
for Friday night and then mainly dry weather should last into
Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 PM CDT Wed Apr 10 2019

Some showers could occur in parts of southeast NE and southwest
Saturday night into Sunday morning, as a system tracks to the
northeast well to our south. There will be some other chances for
showers Tuesday into Wednesday with the highest chances appearing
to be Tuesday night. Highs next week for Monday through Wednesday
should be mostly 60s with a slight cooling trend likely during
that period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CDT Wed Apr 10 2019

Another complex TAF forecast this period with a large storm system
passing overhead. A mix of rain/snow and possibly thunderstorms
are expected for KOFK with IFR cloud conditions and winds changing
from northeast in the beginning of the period to northwest
Thursday afternoon. A few lingering showers are possible in KOMA
during the first few hours, otherwise, IFR conditions are expected
with northeast winds becoming southwest on Thursday. As for KLNK,
IFR to MVFR conditions are expected throughout the period with
northeast surface winds early becoming southwest through the day
Thursday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 10 AM CDT Thursday for NEZ015-018-032>034-
     042>045-050>053-067.

     Winter Weather Advisory until 7 AM CDT Friday for NEZ012-017-030-
     031.

     Blizzard Warning until 7 AM CDT Friday for NEZ011-016.

IA...Wind Advisory until 10 AM CDT Thursday for IAZ043-055-056-069-
     079-080.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, Apr 10, 7:58 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
858 PM CDT Wed Apr 10 2019

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-111600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
858 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Scattered thunderstorms will occur over parts of eastern Nebraska
and into southwest Iowa tonight. There is a chance for a few severe
thunderstorms, mainly in parts of southeast Nebraska and mainly
before midnight. The primary threat is large hail, with a lesser
potential for damaging winds. A few non-severe storms may occur
after midnight.

Brisk east or northeast winds should continue for at least parts
of the area tonight into Thursday. Gusts around or above 45 mph
will be possible.

Minor flooding continues along the Missouri River around and south
of Plattsmouth.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Light snow accumulations are possible starting late Thursday
and then into Friday morning. Impacts from snow should be
limited.

Minor to moderate flooding is forecast to increase along the
Missouri River from Blair southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening, mainly in
southeast Nebraska.

NEZ011-012-016-017-030-031-111600-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
858 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Thursday

Rain or freezing rain should mix with and may change to sleet or
snow in northeast Nebraska later tonight. Ice accumulations of up
to around three tenths of an inch are possible, mainly for Knox
and Antelope counties. Snow accumulations are expected to be
confined mainly to the western parts of Knox and Antelope counties
starting later tonight. Winds may gust to 45 mph or higher. Some
power outages could occur.

Snow should slowly expand eastward across northeast Nebraska on
Thursday. Areas of blizzard or near blizzard conditions should
develop during the day and continue into Thursday evening. Travel
may become very hazardous to near impossible due to low
visibilities with snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Snow should decrease in intensity Thursday night but light snow
could linger. Winds will gradually diminish, but travel could
still be hazardous with the blowing snow. Total snow accumulations
of 1 to 10 inches are possible, depending on location. The highest
amounts are forecast in Knox and Cedar counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Local storm report, Apr 10, 10:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 E BEATRICE            40.26N 96.71W
04/10/2019  M0.88 INCH       GAGE               NE   PUBLIC

&&

BLB
Local storm report, Apr 10, 10:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             SYRACUSE                40.66N 96.18W
04/10/2019  E0.88 INCH       OTOE               NE   PUBLIC

&&

BLB
Local storm report, Apr 10, 10:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     SIDNEY                  40.75N 95.64W
04/10/2019  E63 MPH          FREMONT            IA   PUBLIC

&&

BLB
Special weather statement, Apr 11, 12:12 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
112 AM CDT Thu Apr 11 2019

NEZ031-110645-
Madison NE-
112 AM CDT Thu Apr 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 145
AM CDT...

At 111 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lindsay, or 18 miles southwest of Norfolk, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Norfolk and Battle Creek.

LAT...LON 4175 9750 4176 9774 4206 9772 4205 9743
TIME...MOT...LOC 0611Z 188DEG 55KT 4181 9763

MEAD
Local storm report, Apr 11, 12:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 AM CDT THU APR 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND GST     4 SSW NORFOLK           41.98N 97.43W
04/11/2019  M58 MPH          MADISON            NE   ASOS

            ASOS STATION KOFK NORFOLK AIRPORT.

&&
Special weather statement, Apr 11, 1:00 AM CST, 1 hour before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
200 AM CDT Thu Apr 11 2019

NEZ011-012-017-018-031-032-110745-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Knox NE-Wayne NE-
200 AM CDT Thu Apr 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...WAYNE...
PIERCE...SOUTHEASTERN KNOX...SOUTHWESTERN CEDAR AND NORTHWESTERN
STANTON COUNTIES UNTIL 245 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hadar, or 8 miles northwest of Norfolk, moving north at 55 mph.

Wind gusts of 50 to 55 mph will be possible thunderstorms moving
through the area.

Locations impacted include...
Norfolk, Wayne, Pierce, Randolph, Osmond, Wausa, Winside, Hadar,
Hoskins, Carroll, Belden, Magnet, Foster, McLean, Sholes, Camp
Assurance, Willow Creek State Recreation Area, 8 Miles South Of Wayne
and The Highway 81 And 20 Junction.

LAT...LON 4232 9701 4226 9701 4226 9691 4222 9683
      4195 9736 4207 9774 4264 9759
TIME...MOT...LOC 0657Z 188DEG 49KT 4214 9751

MEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Knox

When
April 11, 2:00 AM CST to 9:00 PM CST
Where
Knox forecast zone
Reported by
Law Enforcement
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Law enforcement reported 6 to 8 inches of snow across the county. Many roads were closed or impassable with whiteout conditions in the northern part of the county. The Cooperative observer at Verdel reported 8.1 inches of snow. The Bloomfield Cooperative observer reported 6 inches, and the Cooperative observer at Crofton reported 7.5 inches. Up to one tenth of an inch of freezing rain occurred before the snow.

Blizzard, Antelope

When
April 11, 2:00 AM CST to 9:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Coop observers reported 2 to 5 inches of snow across the county. Many roads were closed or impassable with whiteout conditions.

Winter Weather, Cedar

When
April 11, 3:00 AM CST to 9:00 PM CST
Where
Cedar forecast zone
Reported by
Law Enforcement
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Law enforcement reported up to 4 inches of snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806849, 806850, 806851.